Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Birmingham, AL

May 31, 2012Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 31, 2012, 4:04 PM CDT for Elmore County, Montgomery County, Alabama. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2012, 4:04 PM CDT (21:04 UTC)
Expired
May 31, 2012, 4:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Elmore County, AL, Montgomery County, AL

What was reported inside it

TimeReportWhereRemark
May 31, 4:13 PM CDTTSTM WND GST 582 Nw Montgomery, ALON RSA CAMERA IN DOWNTOWN MONTGOMERY.
May 31, 4:18 PM CDTTSTM WND DMGMontgomery, ALTREES REPORTED DOWN IN MULTIPLE NEIGHBORHOODS ACROSS MONTGOMERY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-234 J/kg
Mixed-layer LCL
1911 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

562 
WUUS54 KBMX 312104
SVRBMX
ALC051-101-312145-
/O.NEW.KBMX.SV.W.0147.120531T2104Z-120531T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT THU MAY 31 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 445 PM CDT

* AT 359 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR HUNTER...OR NEAR MONTGOMERY...AND
  MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONTGOMERY...MILLBROOK...WETUMPKA...MONTGOMERY ZOO...BOYLSTON...
  COOSADA...AUBURN UNIVERSITY IN MONTGOMERY AND BOB WOODRUFF LAKE.

THIS INCLUDES...
INTERSTATE 65 EXIT NUMBERS 170 THROUGH 179...
INTERSTATE 85 EXIT NUMBERS 1 THROUGH 6...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3231 8626 3241 8641 3243 8641 3275 8617
      3252 8589 3250 8589
TIME...MOT...LOC 2103Z 228DEG 32KT 3238 8634

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:45 PM CDT, 19 minutes earlier.

Area forecast discussion, May 31, 3:45 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT THU MAY 31 2012

.DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPED IN ASSOCIATION WITH AN UPPER
LEVEL TROUGH/LOW LEVEL MOISTURE AXIS/LEFTOVER BOUNDARY FROM PREVIOUS
CONVECTION/CLOUD LINE HEATING DIFFERENTIAL. THIS ACTIVITY HAS KEPT
CLOUD COVER ACROSS THE AREA TODAY LIMITING THE OVERALL INSTABILITY.
ADDITIONALLY...THIS ACTIVITY HAS DELAYED THE RETURN MOISTURE FROM
THE SOUTH. AN MCV WAS MOVING NORTHEASTWARD INTO WESTERN GEORGIA AND
THE MORE STABLE ATMOSPHERE HAS NOT INTERACTED WITH THIS FEATURE MUCH
AT ALL. THEREFORE...CAN NOT RULE OUT AN ISOLATED SEVERE STORM
ANYWHERE THIS AFTERNOON...BUT THESE SHOULD BE SOMEWHAT LIMITED TO
AREAS THAT HAVE HEATED UP SOUTH AND WEST. THE THREATS WILL BE
DAMAGING STRAIGHT LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAIN.

SEVERAL LARGE SCALE AND SMALL SCALE FEATURES HAVE COMBINED TO KICK
OFF THUNDERSTORMS FROM SOUTHERN LOUISIANA TO SOUTHERN INDIANA THIS
AFTERNOON. THE AREA FROM NORTHERN MISSISSIPPI INTO NORTHEAST
ARKANSAS HAS ORGANIZED A BIT AND DAMAGING WINDS AND HAIL HAVE BEEN
REPORTED. ANOTHER AREA IN LOUISIANA REMAINS STRONG TO SEVERE WITH
ACTIVITY FILLING IN INBETWEEN THESE AREAS. ON THE CURRENT
TRAJECTORY THE STORMS WILL BEGIN MOVING INTO WESTERN ALABAMA BETWEEN
4 PM AND 7 PM. THE PREVIOUSLY MENTIONED INHIBITIONS HAVE CREATED A
GREAT CHALLENGE ON HOW MUCH INSTABILITY WILL BE AVAILABLE AS THE
MEAN TROUGH PUSHES THE ACTIVITY THIS WAY. WILL GO WITH THE IDEA
THAT THE GREATEST SEVERE RISK WILL BE WEST OF A LINE FROM UNIONTOWN
TO ALABASTER TO ONEONTA FROM 4 PM UNTIL MIDNIGHT. EVEN WITH THE
SYNOPTIC LIFT AND HEIGHT FALLS ALOFT APPROACHING...THE STORMS
SHOULD EXHIBIT A WEAKENING TREND LATE TONIGHT. SO ALL OTHER AREAS
MAY STILL RECEIVE AN ISOLATED SEVERE STORM AT SOME POINT OVERNIGHT...
BUT THE INTENSITY SHOULD STILL OVERALL GO DOWN.

A LINGERING STRONG TO SEVERE STORM MAY STILL BE SOUTH OF INTERSTATE
20 ON FRIDAY MORNING...BUT WITH LIMITED SURFACE HEATING...COVERAGE
OF THESE STORMS WILL BE VERY LIMITED AND CONFIDENCE IS LOW. BELIEVE
THE COLD FRONT WILL PUSH EASTWARD FAR ENOUGH BY FRIDAY AFTERNOON THAT
STORMS WILL BE VERY LIMITED BY AFTERNOON TO AREAS NEAR TROY AND
EUFAULA AT BEST. REMOVED ANY MENTION INTO FRIDAY EVENING.

MEDIUM RANGE MODELS CONTINUE TO BE IN GOOD AGREEMENT AND ARE
EXHIBITING GOOD RUN TO RUN CONTINUITY. THE LARGE EAST COAST UPPER
TROUGH WILL HAVE A GREATER INFLUENCE THAN THE WESTERN RIDGE AS
MENTIONED YESTERDAY. A WEAK SURFACE FRONT ENTERS THE AREA ON MONDAY
AND VERY SLOWLY MOVES SOUTHWARD. THIS BOUNDARY MAY BE THE FOCUS OF
A FEW STORMS BUT THE AMOUNT OF AVAILABLE MOISTURE IS STILL IN
QUESTION. KEPT 15-30 POPS IN EACH PERIOD NEXT WEEK. TEMPERATURES
COOL OFF BELOW NORMAL THIS WEEKEND AND BOUNCE BACK TO JUST
ABOVE NORMAL NEXT WEEK.

75

&&

.AVIATION...
18Z TAF DISCUSSION.

A VERY COMPLICATED FORECAST WILL BE UPON US DURING THE EVENING HOURS
AND OVERNIGHT TONIGHT. FIRST...DEVELOPMENT OF SHOWERS AND STORMS
ACROSS THE WESTERN PORTION OF THE STATE WILL SLOWLY BEGIN TO MOVE
EASTWARD AND WILL AFFECT KBHM AND KEET BY 21Z WITH POSSIBLE TSRA.
THE SAME SHOWERS AND STORMS COULD BEGIN TO AFFECT KMGM AFTER 22Z. A
FEW SHOWERS AND STORMS HAVE ALSO DEVELOPED ALONG A SEABREEZE
BOUNDARY MOVING NORTHWARD INTO SOUTHEASTERN ALABAMA...AND INCLUDED A
VCTS FOR KTOI THIS AFTERNOON AS WELL. ONCE THE BATCH OF SHOWERS AND
STORMS DISSIPATES THROUGH THE EVENING HOURS WE SHOULD OBSERVE A
BREAK IN ACTIVITY UNTIL LATE THIS EVENING. UNCERTAINTY THEN
INCREASES WITH THE FORECAST DURING THE OVERNIGHT HOURS AS SHOWERS
AND STORMS ARE EXPECTED TO DEVELOP ONCE AGAIN. AS A COLD FRONT MOVES
INTO THE STATE FROM THE NORTHWEST...LINE OF SHOWERS AND STORMS IS
ANTICIPATED TO DEVELOP OUT AHEAD OF THE FRONT. CURRENTLY...THERE IS
MUCH UNCERTAINTY AS TO WHEN THE LINE WILL DEVELOP AND THE TIMING
ASSOCIATED WITH THE STORMS IN THE TAFS. FOR NOW...WENT AHEAD AND
ADDED RA WITH VCTS FOR ALL SITES FROM 02 TO 04Z INSTEAD OF
PREVAILING TSRA FOR THE UNCERTAINTY OF THE ACTUAL THUNDERSTORM
TIMING. BASED ON WHERE THE STORMS FORM...EXPECT AMENDMENTS
THROUGHOUT THE NIGHT FOR REFINEMENTS OF TIMING FOR CERTAIN TERMINAL
LOCATIONS. WINDS WILL REMAIN FROM THE WEST AND SOUTHWEST THROUGH THE
PERIOD...AND COULD BE GUSTY WITH ANY LINE OF STORMS THAT DEVELOPS.
THE COLD FRONT LOOKS TO MOVE THROUGH FRIDAY MORNING WITH A WIND
SHIFT TO THE NORTHWEST AND WILL BE INCLUDED IN THE 00Z TAF PERIOD.

56/GDG

&&

.HYDROLOGY...
AS MENTIONED IN PREVIOUS DISCUSSIONS...LOCALLY HEAVY RAIN REMAINS A
POSSIBILITY THIS AFTERNOON THROUGH EARLY FRIDAY. ISOLATED SPOTS
RECEIVED 2 TO 3 INCHES OF RAIN OVERNIGHT WHILE OTHERS MEASURED
NOTHING. EXPECTED A FAIRLY WIDESPREAD RAIN EVENT OVERNIGHT INTO
FRIDAY. AT THIS TIME IT APPEARS THAT CUMULATIVE RAINFALL TOTALS WILL
AVERAGE AROUND AN INCH OR LESS BUT LOCALIZED HIGHER AMOUNTS OF TWO
INCHES OR MORE WILL BE POSSIBLE. ONCE THE FRONT MOVES EAST OF THE
AREA DRIER AIR WILL OVERSPREAD CENTRAL ALABAMA THROUGH MUCH OF THE
WEEKEND WITH DRY CONDITIONS RETURNING. SINCE CENTRAL ALABAMA
STREAMFLOWS REMAIN LOW AT THIS TIME...WIDESPREAD FLOODING ISSUES
ARE NOT EXPECTED. BUT IF ANY AREAS RECEIVE MULTIPLE STORMS OR HEAVY
RAIN...A FEW MINOR PROBLEM AREAS MAY DEVELOP IN POOR DRAINAGE ZONES.

75/41

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     68  77  54  80  59 /  80  40  10  10  10
ANNISTON    68  79  59  81  62 /  70  40  10  10  10
BIRMINGHAM  68  78  54  81  64 /  80  30   0  10  10
TUSCALOOSA  70  79  56  83  62 /  80  20   0  10  10
CALERA      68  80  58  79  64 /  80  30   0  10  10
AUBURN      69  80  60  82  66 /  50  60  10  10  10
MONTGOMERY  70  83  60  85  65 /  60  40  10  10  10
TROY        67  82  58  84  62 /  50  60  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

75/75/56
Hazardous weather outlook, May 31, 1:56 PM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT THU MAY 31 2012

ALZ011>015-017>050-011900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
156 PM CDT THU MAY 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS ALL OF
CENTRAL ALABAMA. ANY STORM THAT DEVELOPS WILL POSE A THREAT OF
DAMAGING STRAIGHT-LINE WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

SEVERE THUNDERSTORMS AHEAD OF A COLD FRONT COULD AFFECT WESTERN
COUNTIES AS EARLY AS 4 PM AND LAST UNTIL MIDNIGHT. THIS ACTIVITY WILL
SPREAD EASTWARD OVERNIGHT...WITH THE POTENTIAL FOR SEVERE
THUNDERSTORMS LASTING THROUGH 6 AM FRIDAY MORNING. THE GREATEST
SEVERE STORM THREAT EXISTS WEST OF A LINE FROM UNIONTOWN...TO
ALABASTER...TO ONEONTA. THE PRIMARY THREAT IS DAMAGING STRAIGHT-
LINE WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY
HEAVY RAINFALL. THE THREAT OF TORNADOES IS VERY LOW. SOME
WEAKENING OF STORMS IS EXPECTED AFTER MIDNIGHT...BUT ISOLATED
SEVERE STORMS ARE STILL POSSIBLE

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH 6 PM
GENERALLY FOR AREAS SOUTH OF INTERSTATE 20. THE GREATEST SEVERE
STORM THREAT EXISTS ALONG AND SOUTH OF A LINE FROM MONTGOMERY TO
ROANOKE. THE PRIMARY THREAT IS DAMAGING STRAIGHT-LINE
WINDS...WITH A SECONDARY THREAT OF LARGE HAIL AND LOCALLY HEAVY
RAINFALL. THE THREAT OF TORNADOES IS VERY LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NECESSARY
THIS AFTERNOON INTO FRIDAY.

75

In the hours before

Special weather statement, May 31, 3:43 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
343 PM CDT THU MAY 31 2012

ALZ042-044-312130-
LOWNDES AL-MONTGOMERY AL-
343 PM CDT THU MAY 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY AND
NORTHEASTERN LOWNDES COUNTIES UNTIL 430 PM CDT...

AT 341 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOWNDESBORO...OR NEAR HAYNEVILLE...MOVING NORTHEAST
AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  MONTGOMERY...
  LOWNDESBORO...
  CANTELOUS...
  DANNELLY FIELD...
  HOPE HULL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3210 8668 3234 8668 3237 8655 3234 8653
      3234 8650 3236 8649 3238 8646 3239 8646
      3242 8632 3223 8616
TIME...MOT...LOC 2043Z 236DEG 21KT 3224 8659

61

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:43 PM CDTSpecial Weather StatementBMXLowndes47 min
May 31, 3:49 PM CDTSevere Thunderstorm WarningBMXLowndes, Montgomery41 min
May 31, 4:44 PM CDTSpecial Weather StatementBMXElmore61 min
May 31, 6:02 PM CDTSpecial Weather StatementBMXLamar, Marion, Pickens43 min
May 31, 6:11 PM CDTSevere Thunderstorm WarningBMXSumter49 min
May 31, 6:35 PM CDTSpecial Weather StatementBMXMarengo55 min
May 31, 6:50 PM CDTSevere Thunderstorm WarningBMXGreene40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.